Arterial Occlusion and Necrosis Following Hyaluronic Acid Injection and a Review of the Literature

June 2019 | Volume 18 | Issue 6 | Original Article | 587 | Copyright © June 2019

Laura Doerfler MD,a C. William Hanke MD MPHb

aDepartment of Dermatology, Wake Forest School of Medicine, Winston-Salem, NC

bLaser and Skin Surgery Center of Indiana, Indianapolis, IN

Abstract
With the rising popularity of fillers for facial rejuvenation coupled with the paucity of regulations on credentialing of qualified injectors, the number of filler related complications is increasing. Although the majority of complications are mild, vascular occlusion is the most feared and dangerous. Minimizing risk of vascular complications through a comprehensive understanding of vascular anatomy and careful technique is important. Physicians who perform filler injections should also be able to promptly recognize complications and manage them. We report a case of vascular occlusion successfully managed using high dose hyaluronidase and provide a review of the literature including incidence, management, and techniques to prevent vascular complications.

J Drugs Dermatol. 2019;18(6):587-591.

INTRODUCTION

With the rising popularity of fillers for facial rejuvenation coupled with the paucity of regulations on credentialing of qualified injectors, the number of filler related complications is increasing. Although the majority of complications are mild, vascular occlusion is the most feared and dangerous. Minimizing risk of vascular complications through a comprehensive understanding of vascular anatomy and careful technique is important. Physicians who perform filler injections should also be able to promptly recognize complications and manage them. We report a case of vascular occlusion successfully managed using high dose hyaluronidase and provide a review of the literature including incidence, management, and techniques to prevent vascular complications.

REPORT OF A CASE

A 36-year old woman presented to clinic with necrosis of the left nasolabial fold area and ala following hyaluronic acid injection. The injection was performed by a mobile nurse practitioner two days prior to presentation. 1cc of Juvederm Ultra (hylaluronic acid gel, Allergan, Irvine CA) was reportedly injected using needle technique into bilateral nasolabial folds via 3 injection points per side. She did not recall excessive pain or discomfort during the injection. However, that evening she noted blotchy discoloration and tenderness of the left nasolabial fold. With unremitting symptoms, the patient contacted the nurse practitioner who performed the injection and was advised to continue icing the area. On the second day following the injection, pustules appeared on the left nasolabial fold prompting the patient to seek further evaluation at our clinic. 

On examination, a 3 x 2 cm mottled, erythematous plaque with overlying pustules extended from the left upper cutaneous lip to the left nasal tip (Figure 1). Prompt treatment for vascular occlusion was initiated. 2cc (300 U) of hyaluronidase (Hylenex) was injected using a needle into the subcutaneous tissue over the entire left nasolabial fold area and left ala. Other measures were recommended including warm compress, aspirin 80mg BID, and nitroglycerin ointment BID. The patient was started on prophylactic Cephalexin 500mg TID and Valcyclovir 1g BID, as well as a Methylprednisolone taper. Wound care included mupirocin ointment BID as well as petrolatum.